Alert archive / U.S. Virgin Islands / High Surf Advisories in 2008
High Surf Advisory 13, NWS JSJ
NWS JSJ issued this high surf advisory at Sep 5, 2008, 6:36 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2008, 6:36 AM CDT (11:36 UTC)
- Expired
- Sep 5, 2008, 9:02 PM CDT
- In force
- 14 hr
- Issued by
- NWS JSJ
The text
As transmitted, in the capitals the NWS used until 2016.
000
WHCA42 TJSJ 051136
CFWSJU
URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
736 AM AST FRI SEP 5 2008
...LONG PERIOD EAST NORTHEAST SWELLS FROM DANGEROUS HURRICANE IKE
WILL CONTINUE TO BUILD ACROSS THE REGIONAL WATERS TODAY AND THEN
CONTINUE THROUGH LATE SATURDAY...
PRZ001-002-005-008-012-013-VIZ001-002-060200-
/O.NEW.TJSJ.SU.Y.0013.080905T1136Z-080906T2000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
VIEQUES-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX-
736 AM AST FRI SEP 5 2008
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM AST SATURDAY...
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY FOR THE NORTH THROUGH EAST COASTS OF PUERTO RICO...
CULEBRA AND VIEQUES AND FOR ALL OF THE U.S. VIRGIN ISLANDS...WHICH
IS IN EFFECT UNTIL 4 PM AST SATURDAY.
LONG PERIOD...EAST NORTHEAST SWELLS GENERATED BY DANGEROUS
HURRICANE IKE...LOCATED SEVERAL HUNDRED MILES NORTHEAST OF THE
LOCAL AREA...BEGAN TO AFFECT THE REGIONAL COASTAL WATERS LATE
THURSDAY NIGHT AND HAVE CONTINUED TO BUILD EARLY THIS FRIDAY
MORNING. THESE 5 TO 6 FOOT LONG PERIOD SWELLS WILL CONTINUE TO
AFFECT THE LOCAL WATERS TODAY INTO TONIGHT...BECOMING MORE
NORTHEAST TONIGHT AND THEN CONTINUING THROUGH AT LEAST LATE
SATURDAY AFTERNOON.
THESE LONG PERIOD SWELLS WILL PRODUCE LARGE BREAKING WAVES OF
10 TO 14 FEET OR HIGHER ALONG THE LOCAL REEFS...BEACHES AND
SHOALS OF THE NORTH THROUGH EAST COASTS OF ALL OF THE LOCAL
ISLANDS. THEREFORE...A HIGH SURF ADVISORY HAS BEEN ISSUED FOR
THESE AREAS.
THESE BREAKING WAVES WILL GENERATE STRONG AND DANGEROUS CURRENTS
WITHIN THE SURF ZONE...CALLED RIP CURRENTS. THESE NARROW OUTWARD
FLOWING CURRENTS CAN CARRY PEOPLE AND ANIMALS AWAY FROM THE COAST
LINE AND OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...DO
NOT PANIC. CALMLY...REMAIN AFLOAT...GATHER YOUR BEARINGS RELATIVE
TO THE BEACH...AND SWIM PARALLEL TO THE BEACH. YOU WILL
EVENTUALLY LEAVE THE GRIP OF THIS NARROW CURRENT...AND BE ABLE
TO SAFELY SWIM TO SHORE.
LOCAL BEACH GOERS...AND INEXPERIENCED SURFERS AND SWIMMERS SHOULD
STAY OUT OF THE WATER UNTIL THESE HAZARDOUS SURF CONDITIONS
SUBSIDE. PERSONS ON THE BEACH SHOULD BE VIGILANT FOR LARGE
BREAKING WAVES SURGING UPON THE SHORE...WHICH CAN CARRY PEOPLE OF
ALL SIZES INTO THE OCEAN. YOU SHOULD AVOID BEING NEAR THE SHORE
LINE AND STAY OFF OF ROCK FORMATIONS.
THESE SURGING WAVES WILL ALSO CREATE THE POTENTIAL FOR BEACH
EROSION DURING TIMES OF HIGH TIDE.
THE TIMES OF THE HIGH TIDE FOR THE FOLLOWING LOCATIONS ARE:
SAN JUAN HARBOR: 1:20 PM AST THIS AFTERNOON AT 1.7 FEET
12:26 AM AST SATURDAY AT 1.0 FEET
MAGENS BAY ST THOMAS: 1:59 PM AST THIS AFTERNOON AT 1.4 FEET
3:11 PM AST SATURDAY AT 1.4 FEET
CHRISTIANSTED ST CROIX: 1:18 PM AST THIS AFTERNOON AT 0.9 FEET
2:44 PM AST SATURDAY AT 0.9 FEET
PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION
ON THIS DANGEROUS MARINE SITUATION FROM YOUR NATIONAL WEATHER
SERVICE FORECAST OFFICE IN SAN JUAN.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/SJU OR AT HTTP://WEATHER.GOV.
$$
BCS1 follow-up statement
000 WHCA42 TJSJ 060202 CFWSJU URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 1002 PM AST FRI SEP 5 2008 ...NORTHEAST SWELLS ASSOCIATED WITH IKE HAVE DIMINISHED CONSIDERABLY ACROSS THE LOCAL WATERS... PRZ001-002-005-008-012-013-VIZ001-002-060315- /O.CAN.TJSJ.SU.Y.0013.000000T0000Z-080906T2000Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA- VIEQUES-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-ST CROIX- 1002 PM AST FRI SEP 5 2008 ...HIGH SURF ADVISORY IS CANCELED... AT 9 PM...BUOY 41043 LOCATED SOME 185 MILES NORTH OF ST THOMAS...AND CURRENTLY ABOUT 125 MILES TO THE SOUTH OF THE CENTER OF IKE... WAS MEASURING ONLY 3 FOOT SWELLS EMANATING FROM HURRICANE IKE. SWELLS FROM IKE ARE EXPECTED TO INCREASE AGAIN OVERNIGHT AT THE BUOY...AND LATER SATURDAY AND SATURDAY NIGHT ACROSS THE LOCAL WATERS. HOWEVER...THESE SWELLS ARE NOT EXPECTED TO PRODUCE HIGH SURF DURING THE NEXT 12 HOURS...AND THE HIGH SURF ADVISORY HAS BEEN DISCONTINUED. $$ SS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Sep 4, 10:49 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Sep 4, 10:49 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 1149 PM AST THU SEP 4 2008 .UPDATE...ACTIVE WEATHER OCCURRED ACROSS THE LOCAL ISLANDS DURING THE EVENING HOURS...AS BANDS OF SHOWERS AND THUNDERSTORMS MOVED NORTH NORTHEAST ACROSS THE U.S. VIRGIN ISLANDS...CULEBRA AND VIEQUES...THE SOUTH...EAST AND INTERIOR SECTIONS OF PUERTO RICO AND THE COASTAL WATERS. INHERITED SHORT TERM GRIDS AND ZFP HAD A GOOD HANDLE ON THE EXPECTED CONDITIONS OVERNIGHT...BUT SENT AN UPDATE TO BOTH TO ALTER WEATHER...SKY COVER...POPS AND WINDS IN SEVERAL ZONES. FOR THE COASTAL WATERS...MADE A COUPLE OF SEMANTIC ALTERATIONS TO THE PREVIOUS CWF...OTHERWISE NO CHANGES. THERE IS A PRECAUTIONARY STATEMENT FOR THE ATLANTIC OFF SHORE WATERS AND FOR ALL OF THE LOCAL CARIBBEAN WATERS OVERNIGHT. AVIATION-WISE... GENERALLY EXPECT VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT MOST TAF SITES OVERNIGHT. HOWEVER...MVFR AND POSSIBLY EVEN BRIEF IFR CONDITIONS...BRIEF STRONG AND GUSTY WINDS AND LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED IN BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS./ BCS REMAINDER BELOW UNCHANGED FROM THE DAY SHIFT. && .PREV DISCUSSION... /ISSUED 346 PM AST THU SEP 4 2008/ DISCUSSION...DRIER MORE STABLE CONDITIONS HAVE SPREAD ACROSS THE REGION TODAY IN THE WAKE OF YESTERDAYS ACTIVE WEATHER. ALTHOUGH SUFFICIENT LLVL MOISTURE WAS PRESENT FOR SCATTERED DIURNAL CNVTN ACROSS PR...SLY WIND FLOW IS NOT TYPICALLY CONDUCIVE FOR SEA BREEZE CONVERGENCE ALONG THE N COAST AT THE PRESENT 15-20 KT STRENGTH. CONVERGENT BANDS AND CLUSTERS OF SHOWERS AND TSTORMS WILL CONTINUE TO ACROSS THE SW CARIB WATERS AND MONA PASSAGE THIS EVENING AND OVERNIGHT...AND AFFECT W..SW..AND S SECTIONS OF PR THIS EVENING...AND THEN LIKELY COASTAL PORTIONS OF SW AND W PR OVERNIGHT. THE GFS CONTINUES TO SHOW LLVL MOISTURE SHIFTING WSW INTO THE LOCAL AREA FRIDAY NIGHT INTO SATURDAY IN ASSOCIATION WITH SOME WEAK MID LEVEL TROFFING TO THE SW OF IKE. WITH LIGHT WIND FLOW DURING THIS TIME...SCT CNVTN IS LIKELY THROUGH SATURDAY...WITH DRIER AIR FOR SUNDAY. IKE IS STILL FORECAST TO PASS A SOMEWHAT COMFORTABLE DISTANCE NORTH FROM THE LOCAL ISLANDS EARLY SATURDAY THROUGH EARLY SUNDAY. AS WAS THE CASE WITH ISABEL AND FELIX IN 2003...BOTH OF SIMILAR STRENGTH AND TRAJECTORIES... LITTLE WEATHER WAS SEEN ACROSS THE LOCAL ISLANDS. SO DIRECT WEATHER IMPACTS FROM IKE ARE NOT ANTICIPATED ACROSS THE LOCAL ISLANDS...SUCH AS RAIN BANDS OR STRONG WINDS. STLT IMAGERY THIS AFTERNOON SUGGESTS THAT IKE MAY BEGINNING ITS FORECAST MORE WWD MOTION...WITH A WSW MOTION THEN EXPECTED TO BEGIN EARLY SATURDAY THROUGH MONDAY. AS IKE MOVES PAST 70W...RECENT MODEL GUIDANCE SUGGESTS THAT ITCZ MOISTURE...LLVL TROFFING...AND AN ASSOCIATED TROPICAL WAVE TRAILING IKE MAY BE DRAWN NW ACROSS THE NE CARIB AND INTO THE LOCAL AREA BY MONDAY MORNING. THIS COULD INITIATE ANOTHER PERIOD OF WET TROPICAL WEATHER FOR THE LOCAL AREA. AVIATION...AN AREA OF MOISTURE ASSOCIATED WITH TROPICAL STORM HANNA WILL CONTINUE TO BRING TEMPORARY MVFR CONDITIONS ACROSS WESTERN PORTIONS OF PUERTO RICO THROUGH THE EARLY EVENING HOURS...WITH TEMPORARY MVFR TO IFR CONDITIONS POSSIBLE IN A PASSING +TSRA OR +SHRA THROUGH 00Z. PREVAILING VFR CONDITIONS ARE EXPECTED ELSEWHERE. EXPECT DRIER AIR TO FILTER IN FROM THE EAST OVERNIGHT...WITH VFR CONDITIONS EXPECTED ACROSS ALL THE TAF SITES THROUGH AT LEAST 16Z THURSDAY. MARINE...COASTAL SEAS HAVE SUBSIDED SIGNIFICANTLY THE PAST 12-18 HOURS WITH 17-210 KT SLY FLOW AND SEAS FALLING TO NEAR 6 FT ATTM IN THE MONA PASSAGE. BUOY 41043 HAS BEEN SHOWING A COMBINATION OF SWELL ENERGY THE PAST 24 HOURS...WITH VERY LONG PERIOD NNE SWELL OF A FEW FEET...MODERATE PERIOD WLY SWELL FROM HANNA...AND SHORT PERIOD BUILDING WAVES FROM THE SLY WIND FLOW. LONG PERIOD ENE SWELL FROM IKE IS EXPECTED TO REACH THE LOCAL WATERS BY AROUND SUNSET AND INCREASE THROUGHOUT THE NIGHT...PEAKING AT 6 TO 7 FEET SATURDAY AFTERNOON. DESPITE A CAT 4 HURRICANE APPROACHING THE LOCAL AREA...THE RECENT LATITUDE AND TRAJECTORY OF IKE IS PRODUCING LARGE SWELL ENERGY IN A TRAPPED FETCH SCENARIO AIMED AT THE NE COAST OF THE U.S. AND NOT THE LOCAL AREA. SEAS ARE EXPECTED TO DROP GRADUALLY AFTER IKE PASSES TO THE NORTH SUNDAY...WITH SOME N AND NW SWELL ENERGY...BUT MUCH LESS THAN THE ENE PULSE. MODERATE BREAKING WAVES OF 6-8 FEET WILL BE SEEN ALONG THE N COASTS OF PR AND ST CROIX LATE FRIDAY THROUGH SATURDAY...AND EVEN SMALLER ACROSS THE ATLC COASTS OF THE NRN USVI DUE TO BLOCKAGE OF SWELL ENERGY BY THE SHELF WATERS OF THE BVI. THIS WOULD YIELD MINOR BEACH EROSION. THUS THIS IS NOT EXPECTED TO BE A SIGNIFICANT MARINE EVENT FOR THE LOCAL AREA EITHER. && .PRELIMINARY POINT TEMPS/POPS... SJU 80 90 79 89 / 40 40 50 50 STT 79 88 79 88 / 50 40 50 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. &&
Hazardous weather outlook, Sep 5, 4:22 AM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 522 AM AST FRI SEP 5 2008 AMZ710>750-PRZ001>013-060930- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 522 AM AST FRI SEP 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ720-730-VIZ001-002-060930- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 522 AM AST FRI SEP 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 1:18 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 4, 7:00 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 4, 8:06 PM CDT | Areal Flood Advisory | JSJ | 115 min | |
| Sep 4, 9:46 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 2:57 PM CDT | Small Craft Advisory | JSJ | 7 hr |
Nearby
High Surf Advisories in U.S. Virgin Islands, 2008High Surf Advisories in Puerto Rico, 2008Every high surf advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.